Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

I'm on 300mg a day of Venlafaxine, but...

(14 Posts)
TicTacSir Sat 30-Mar-13 22:08:03

...I don't know how to begin reducing the dosage. Even if I forget to take it first thing, which has only happened once or twice, by mid-afternoon I'm feeling shocking. I guess this is normal, based on what I've read here, so how on earth can I begin to wean myself off them? I have two jobs, two DCs 5 and under, and a lot of responsibility. I can't afford to be dizzy/faint/sick!!

joanofarchitrave Sat 30-Mar-13 22:16:50

Talk to your GP.

Going from 300mg to 150mg a day (which would be the result of missing a morning pill, presumably) is a massive, massive leap - no wonder you feel shite.

Ask your GP about taking more pills with smaller mg per pill so that you can ramp it down more slowly. Your GP would probably recommend dropping something like 20mg at a time, and I would say don't rush - step down 20mg a month or so? You can also cut pills in half but it's a pain, I would be far too clumsy.

Hoophopes Sat 30-Mar-13 22:30:13

Agree, I reduced over a long period of time with small reductions. Think they do 75mg doses so can you ask to go down to 225mg first? I actually had capsules and not tha I am recommending you do what I did but for me it was the only way - I was on 225mg and opened up one capslule, counted out how many beads there were in it and reduced it by a certain %. Think did 10% reduction and did that for a week, then reduced by another 10%. The slow release capsules only come in 75mg or 150mg doses so that was the only way for me to reduce slowly. If on the tablets rather than capsules, can you cut them in half if no smaller sizes? It took me 6mths to get off them - the first time I reduced myself off it I had to go back on it due to rebound side effects on psychiatrist's advice. I have chosen to take sertraline now instead of venlafaxine due to struggling to come off them - it is known to be horrible.My psychiatrist said he admired my dh's hardwork in counting out beads of the capsule and said he couldn't advocate doing it the way we did it but was happy for me to try that way (my dh is a scientist and explained complicated theories with him involving curved lines on graphs that went over my head !!)

Good luck.

tiredlady Sat 30-Mar-13 22:39:37

Are you on the 300mg once a day dose, or the 150 mg twice a day dose?

If you are on 300mg once a day you could ask to be changed to 150 mg twice a day.(GP shouldn't mind - twice a day dose is waaay cheaper than once a day dose)

The twice a day formulation comes as small as 37.5 mg tablets so you could start reducing by that amount ( the once a day formulation only comes as small as a 75 mg tablet, so you are taking a bigger reduction in one go which might feel difficult)

Ask your GP to reduce your dose by 37.5mg weekly ( or fortnightly if that feels too fast)
Is your aim to come off them altogether or just find a lower maintenance dose?

FrubesOnTheCouch Sat 30-Mar-13 22:40:42

Keep some in your bag in case you forget to take them.

You can decrease dose slowly, I tipped a few beads out the capsules a wee bit at a time. Dr said off the record it sounded like a good plan. But it is probably not recommended! It is the non prolonged release ones that have the 37.5 doses I think.

FrubesOnTheCouch Sat 30-Mar-13 22:41:25

x-posted with tired

TicTacSir Sat 30-Mar-13 22:43:21

Wow Hoophopes that sounds dreadful... Yes I'm on the slow release capsules so am guessing 225mg is the next option. I was honestly blown away by the horrible reaction to accidentally missing a dose by a few hours.
Thank you both for taking the time to reply. I'll ring the doc on Tuesday!

TicTacSir Sat 30-Mar-13 22:45:59

I take two 150ml capsules around 8am, both together. Ideally I'd just like to get down to a v low dose to stay on for the foreseeable. Thanks all.

Queenofknickers Sat 30-Mar-13 22:46:08

Hi, just to throw in a curve ball but is reducing a good idea if you have so much on and it makes you feel bad? Are you generally much better now ( and sustainably so)?

TicTacSir Sat 30-Mar-13 22:50:57

Well Queen that's also another issue... I'm not sure! Have had extensive CBT which was brilliant, but my DM keeps on at me to try to reduce the mg for some reason. My GP has asked to see me for a review and I guess she will be the best judge. I am not entirely sure I am coping as well as I could be...

tiredlady Sat 30-Mar-13 22:53:44

There's nothing wrong in staying on meds long term though ideally you would aim to be on the lowest effective dose.
How long have you been on 300mg?

TicTacSir Sat 30-Mar-13 23:03:41

I started on 75mg about a year ago after bad reactions to prozac (which I had managed successfully in the past) and a couple of other SSRIs I don't recall the names of (it was a very tough time!). Quickly went up to 300mg - I guess it's been about 9 months. My GP said 375mg is top whack, but I'm a small girl and don't weigh much more than 8st! I do feel it may be a large amount for me.

larahusky Sat 30-Mar-13 23:07:25

Message withdrawn at poster's request.

TicTacSir Sat 30-Mar-13 23:09:59

Thanks all of you. Lots of food for thought here. Happy Easter to you and thanks for sharing your experiences.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now